Alert archive / Nevada / Flash Flood Warnings in 2008
Flash Flood Warning 69, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 25, 2008, 3:07 PM PDT for Clark County, Nevada. It was in force for 113 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2008, 3:07 PM PDT (22:07 UTC)
- Expired
- Aug 25, 2008, 5:00 PM PDT
- In force
- 113 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Clark County, NV
The radar
The Las Vegas radar (KESX), 56 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 3:45 PM PDT | FLASH FLOOD | Green Valley, NV | BROADCAST MEDIA IN LAS VEGAS REPORTED FLOODING ON ROADS IN THE WESTERN PART OF HENDERSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3861 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 252207 FFWVEF NVC003-260000- /O.NEW.KVEF.FF.W.0069.080825T2207Z-080826T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 307 PM PDT MON AUG 25 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 500 PM PDT. * AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER HENDERSON AND NORTHEAST LAS VEGAS. THESE STORMS WERE MOVING SLOWLY NORTHEAST. * LOCATIONS IMPACTED INCLUDE...BOULDER BEACH...BOULDER CITY...THE LAS VEGAS VALLEY...RAILROAD PASS AND SLOAN. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES... DRAINAGE AREAS...HIGHWAYS...STREETS AND LOW WATER CROSSINGS. WHEN YOU APPROACH FLOOD WATERS...TURN AROUND...DONT DROWN. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN. LAT...LON 3637 11510 3634 11480 3598 11478 3593 11522 $$ MORGAN
2 follow-up statements
000 WGUS75 KVEF 252259 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 359 PM PDT MON AUG 25 2008 NVC003-260000- /O.CON.KVEF.FF.W.0069.000000T0000Z-080826T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLARK NV- 359 PM PDT MON AUG 25 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR CENTRAL CLARK COUNTY... AT 356 PM PDT...TRAINED WEATHER SPOTTERS REPORTED WATER ON STEWART AVENUE AT LAMB BOULEVARD. RADAR INDICATED THAT RAIN WAS DIMINISHING IN THE WARNED AREA...BUT RUNOFF WILL CONTINUE UNTIL AROUND 5 PM. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NELLIS AFB AND DOWNTOWN LAS VEGAS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3637 11510 3634 11480 3598 11478 3593 11522 $$ MORGAN
000 WGUS75 KVEF 252351 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 451 PM PDT MON AUG 25 2008 NVC003-260001- /O.EXP.KVEF.FF.W.0069.000000T0000Z-080826T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLARK NV- 451 PM PDT MON AUG 25 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM PDT FOR CENTRAL CLARK COUNTY... AT 450 PM PDT...RADAR INDICATED THAT RAIN HAD ENDED IN MUCH OF THE WARNED AREA. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 5 PM. LAT...LON 3637 11510 3634 11480 3598 11478 3593 11522 $$ MORGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 9:20 AM PDT, 5 hours 47 minutes earlier.
Area forecast discussion, Aug 25, 9:20 AM PDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 920 AM PDT MON AUG 25 2008 .SYNOPSIS...TROPICAL STORM JULIO WILL PRODUCE A SURGE OF MOISTURE FROM THE GULF OF CALIFORNIA UP THE COLORADO RIVER AND INTO SOUTHERN NEVADA TODAY THROUGH TUESDAY. THUNDERSTORM COVERAGE WILL INCREASE THIS AFTERNOON AND ESPECIALLY TUESDAY...MAINLY FROM CLARK COUNTY SOUTHWARD. THE SOUTHERN SIERRA AND CENTRAL NEVADA WILL REMAIN DRY THROUGH MID-WEEK. && .UPDATE...LOW LEVEL MOISTURE SURGE CONTINUES TO PUSH NORTH ALONG THE COLORADO RIVER VALLEY WITH YUMA/BLYTHE DEWPOINTS IN THE LOWER 70S. BEST CAPE VALUES...APPROACHING 2000J/KG...NEG LI OF -2...PW VALUES OF OVER AN INCH...AND WEAK FLOW ALOFT ALL FORECAST ALONG THE SOUTHERN BORDER OF THE CWA TODAY. THIS ALL LEADS TO THE POTENTIAL FOR THUNDERSTORM FORMATION BY MID AFTERNOON THROUGH THE EVENING HOURS. DUE TO THE WEAK FLOW ALOFT...LOCALIZED HEAVY RAINFALL POSSIBLE BUT AT THIS TIME IT DOES NOT APPEAR TO BE WIDESPREAD SO WILL HOLD OFF ON A FLASH FLOOD WATCH FOR THE AREA. WILL CONTINUE TO MONITOR DURING THE DAY HOWEVER...AS ANY ADDITIONAL MOISTENING MAY KICK OFF MORE WIDESPREAD HEAVY RAINFALL. HAVE UPDATED THE GRIDS TO BUMP POPS UPWARDS ALONG THE SOUTHERN BORDER AND WILL ISSUE UPDATED ZONES SHORTLY. && .PREV DISCUSSION...420 AM PDT SHORT TERM...THE MAIN PROBLEM OVER THE NEXT 24 HOURS WILL BE DETERMINING THUNDERSTORM COVERAGE AS A GULF SURGE IS APPARENTLY UNDERWAY. THE LARGE SCALE FACTORS AT PLAY IN THE CURRENT PATTERN INCLUDE TROPICAL STORM JULIO OVER THE GULF OF CALIFORNIA...A BROAD TROUGH SWINGING INTO THE PACIFIC NORTHWEST AND HIGH PRESSURE OVER THE SOUTHWEST BETWEEN THESE TWO FEATURES. RECENT OBSERVATIONS INDICATED JULIO HAD INITIATED A GULF SURGE OF LOW LEVEL MOISTURE UP THE COLORADO RIVER VALLEY. THE DEWPOINT JUMPED INTO THE MID 70S AT YUMA AFTER 06Z. LAKE HAVASU AND BLYTHE HAVE SINCE CLIMBED INTO THE UPPER 50S TO MID 60S RESPECTIVELY. HOWEVER...THE YUMA DOPPLER RADAR VERTICAL WIND PROFILE SHOWED SOUTHERLY FLOW WAS CONFINED GENERALLY BELOW 3K FEET. THE INCOMING PACIFIC NORTHWEST TROUGH SHOULD HELP DEEPEN THE SOUTHERLY LOW LEVEL FLOW UP THE COLORADO RIVER VALLEY AND HELP DRAW MOISTURE INTO SOUTHERN NEVADA TONIGHT AND TUESDAY. BOTH THE 06Z NAM AND GFS SOLUTIONS INDICATE THIS TREND. IT MAY OCCUR FASTER THAN THEY DEPICT AND THIS WILL NEED CLOSE MONITORING. THE MID LEVEL CIRCULATION ASSOCIATED WITH THE HIGH OVER THE AREA IS FORECAST TO TURN FROM SOUTHEAST TODAY TO NORTH-NORTHEAST TUESDAY AS THE CENTER SETS UP OVER EAST CENTRAL CALIFORNIA. THIS SHIFT IN MID LEVEL FLOW WILL WORK AGAINST DEEP LAYER MOISTURE TRANSPORT NORTH OF I-15. HOWEVER...SUBSTANTIAL LOW LEVEL MOISTURE...DEPENDING ON THE DEPTH OF THE SURGE...SHOULD BE ENOUGH TO GENERATE THUNDERSTORMS OVER THE MOUNTAINS FROM CLARK COUNTY SOUTH. EASTERLY FLOW OVER SOUTHERN MOHAVE COUNTY TUESDAY AND WEDNESDAY WILL FAVOR LATE DAY THUNDERSTORMS PUSHING OFF THE RIM AND MOVING INTO A HIGHLY MOIST AND UNSTABLE ENVIRONMENT. POPS WERE INCREASED BASED ON THESE TRENDS WITH ISOLATED TO SCATTERED THUNDERSTORM COVERAGE FROM LAS VEGAS SOUTHWARD. TUESDAY LOOKS LIKE THE BEST DAY FOR THUNDERSTORMS...PROBABLY SOME HEAVY RAIN PRODUCERS. .LONG TERM...ISSUES IN THE LONG RANGE WILL CENTER ON HEAT AND THUNDERSTORM CHANCES. A SPRAWLING UPPER RIDGE WILL BE CENTERED OVER SOUTHERN UTAH BY THURSDAY. BOTH THE GFS AND ECMWF HAVE BEEN CONSISTENT IN ADVERTISING 500 MB HEIGHTS AT/ABOVE 591 DM AND 700 MB TEMPS IN THE +15C TO +18C THEN IN ASSOCIATION WITH THIS RIDGE. THESE PARAMETERS WOULD EASILY PUSH HIGH TEMPS TO WITHIN 2-4 DEGREES OF RECORDS...AS WELL AS PUT LAS VEGAS VERY CLOSE TO EXCESSIVE HEAT CRITERIA...HOWEVER...THE BIG QUESTION WITH THE FORECAST IS JUST HOW MOIST WILL BE THE ATMOSPHERE BE THEN AS THIS WILL AFFECT JUST HOW HOT WE GET. BY THURSDAY THE REMNANT LOW OF JULIO IS FORECAST TO DISSIPATE BY MOST OF THE MODELS AS WELL AS THE OFFICIAL FORECAST FROM TPC. SOME LINGERING MOISTURE FROM JULIO AND/OR ANY GULF SURGES THAT OCCURRED MAY STILL BE PRESENT ACROSS THE FAR SOUTHERN PORTIONS OF SAN BERNARDINO COUNTY AND MOHAVE COUNTY AND THUS HAVE KEPT IN SLIGHT CHANCE POPS THURSDAY AFTERNOON IN THESE AREAS. BOTH THE ECMWF AND GFS ALSO HINT AT SOME MOISTURE AND MARGINAL INSTABILITY ALONG THE SIERRA CREST...SO ADDED IN A SLIGHT CHANCE OF POPS HERE...THOUGH WITH A STRONG RIDGE STILL OVERHEAD...WE MAY JUST BE DEALING WITH CUMULUS BUILD UPS. THE UPPER RIDGE IS PROGGED TO SHIFT EASTWARD BY FRIDAY ALLOWING FOR THE FLOW ALOFT TO BECOME MORE SOUTHEASTERLY AND THIS SHOULD START TO PULL MORE MOISTURE INTO THE CWFA. HOWEVER WITH STRONG RIDGING ACROSS MUCH OF THE AREA THEN IT SHOULD STILL BE HOT AND DRY ACROSS THE AREA...AND TEMPS MAY STILL GET CLOSE TO EXCESSIVE HEAT LEVELS AS WELL AS 2-4 DEGREES SHY OF RECORD LEVELS. WITH THE RIDGE FINALLY EAST OF THE AREA BY THE WEEKEND AND AN UPPER LEVEL TROUGH APPROACHING THE PAC NW...THIS WILL OPEN THE DOOR FOR THE FLOW ALOFT TO BECOME SOUTHERLY AND DRAW DEEPER MOISTURE NORTHWARD ACROSS THE AREA. TSTMS WILL BE POSSIBLE SATURDAY AFTERNOON THROUGHOUT THE CWFA WITH THE HIGHEST ODDS IN SOUTHERN AREAS. IT LOOKS AS THOUGH IT WILL REMAIN ACTIVE INTO SUNDAY AS DEEP MOISTURE AND SUFFICIENT INSTABILITY REMAIN ACROSS THE AREA. BY MONDAY THE UPPER TROUGH WILL SWEEP FURTHER SOUTH AND EAST ACROSS NEVADA AND MAY HELP TO DRY OUT WESTERN PARTS OF THE CWFA SOMEWHAT. NOT TOO CONCERNED WITH WINDS WITH THIS TROUGH...AS MODELS NOT SHOWING ANY STRONG P-GRADS ACCOMPANYING IT. TEMPS WILL LOWER DUE TO THE COMBINATION OF INCREASING CLOUDS AND CONVECTION AS WELL AS LOWER HEIGHTS. && .AVIATION...FOR MCCARRAN...VARIABLE TO LIGHT EASTERLY WINDS THROUGH AROUND 23Z MON...THEN LOOK FOR WINDS TO BECOME SOUTHERLY AND INCREASE TO AROUND 10 KTS WITH GUSTS OF 15-20 KTS FOR THE EVENING. AFTER 03Z TUE...WINDS SHOULD BE SOUTH TO SOUTHWEST AROUND 5 KTS. FEW-SCT CLOUDS AOA 10K FEET TODAY INTO TONIGHT. WILL KEEP IN A CB WITH SKY COVER FOR THE TAF FOR THIS AFTERNOON...BUT THINK ANY TSTMS THAT DO POP IN THE VCTY OF LAS VEGAS WILL REMAIN OVER THE NEARBY MOUNTAINS. SCT TSTMS ARE EXPECTED THIS AFTERNOON/EVENING IN THE PEACH SPRINGS AND MORMON MESA APPROACH CORRIDORS WITH ISOLATED TSTMS IN THE DAGGETT APPROACH CORRIDOR. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT TSTMS ARE EXPECTED THIS AFTERNOON/EVENING ACROSS MOHAVE COUNTY WITH ISOLATED TSTMS AROUND IN SAN BERNARDINO...CLARK AND LINCOLN COUNTIES. THE PRIMARY HAZARDS IN STORMS WILL BE HEAVY DOWNPOURS LOWERING CIGS AND VSBY TO AT LEAST MVFR LEVELS AND/OR GUSTY AND ERRATIC WINDS. OTHERWISE EXPECT SCT-BKN CLOUDS IN THESE AREAS AOA 10K FEET. ELSEWHERE...GENERALLY FEW-SCT CLOUDS AT/ABOVE 10K FEET. GUSTY SOUTHERLY AFTERNOON WINDS AROUND 20 KTS AT KDRA AND IN THE OWENS VALLEY. LIGHT DIURNAL WINDS ARE EXPECTED IN ALL AREAS FOR TONIGHT. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JENSEN/ADAIR/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 25, 6:13 AM PDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 613 AM PDT MON AUG 25 2008 AZZ001>003-036-CAZ523>527-NVZ016-018>022-260700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS- LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 613 AM PDT MON AUG 25 2008 /613 AM MST MON AUG 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MOISTURE WILL SURGE FROM THE GULF OF CALIFORNIA UP THE COLORADO RIVER VALLEY AND INTO SURROUNDING AREAS OF CLARK COUNTY NEVADA... MOHAVE COUNTY ARIZONA AND SOUTHEAST SAN BERNARDINO COUNTY CALIFORNIA TODAY AND TONIGHT. THIS WILL LEAD TO INCREASING THUNDERSTORM COVERAGE ACROSS THE AREA...ESPECIALLY OVER THE HIGHER TERRAIN. THE MAIN HAZARDOUS WEATHER THREAT WILL BE ISOLATED HEAVY RAIN SHOWERS WHICH COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST AND UNSTABLE AIR IS EXPECTED TO FUEL ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE REGION FROM CLARK COUNTY SOUTHWARD TUESDAY. ISOLATED HEAVY RAIN SHOWERS AND POSSIBLE FLASH FLOODING WILL CONTINUE TO BE THE MAIN HAZARDOUS WEATHER THREAT. THUNDERSTORM COVERAGE WILL DIMINISH FROM NORTH TO SOUTH WEDNESDAY THROUGH FRIDAY AND HOT WEATHER WILL BE THE RULE WITH TEMPERATURES SEVERAL DEGREES ABOVE NORMAL. A MOIST SOUTHERLY FLOW IS THEN FORECAST TO DEVELOP SATURDAY AND SUNDAY WHICH WILL BRING AN UPSWING OF SHOWERS AND THUNDERSTORMS TO THE REGION OVER LABOR DAY WEEKEND. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON THROUGH TUESDAY...ESPECIALLY FOR MOHAVE COUNTY ARIZONA. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. CAZ519>522-NVZ014-015-017-260700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY- LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- 613 AM PDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MOIST SOUTHERLY FLOW IS FORECAST TO DEVELOP SATURDAY AND SUNDAY WHICH WILL BRING AN UPSWING OF SHOWERS AND THUNDERSTORMS TO THE REGION OVER LABOR DAY WEEKEND. ADAIR
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 1:35 PM PDT | Flash Flood Warning | VEF | Clark | 115 min |
| Aug 25, 1:43 PM PDT | Areal Flood Advisory | VEF | Clark, Nye | 116 min |
| Aug 25, 2:33 PM PDT | Flash Flood Warning | VEF | Clark | 35 min |
| Aug 25, 2:58 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 32 min |
| Aug 25, 3:29 PM PDT | Flash Flood Warning | VEF | Clark | 91 min |
| Aug 25, 3:45 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 45 min |
| Aug 25, 3:47 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 28 min |
| Aug 25, 4:12 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 33 min |
Nearby
Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.